Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 330, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 3, 2011, 9:34 PM EDT for Russell County, Wise County, Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2011, 9:34 PM EDT (01:34 UTC)
- Expired
- Jul 3, 2011, 10:00 PM EDT
- In force
- 26 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Russell County, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 130 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.6 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1498 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1549 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
575
WUUS54 KMRX 040134
SVRMRX
VAC167-195-040200-
/O.NEW.KMRX.SV.W.0330.110704T0134Z-110704T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
934 PM EDT SUN JUL 3 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
WISE COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 1000 PM EDT
* AT 928 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF CLEVELAND...OR 9 MILES WEST OF LEBANON...AND MOVING
EAST AT 10 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
LEBANON...CLEVELAND...HANSONVILLE...ROSEDALE...HONAKER AND DYE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3705 8182 3696 8179 3687 8194 3688 8199
3685 8209 3680 8211 3671 8233 3688 8241
3690 8237 3696 8237 3704 8217 3705 8210
3704 8207 3707 8202 3712 8201 3714 8191
TIME...MOT...LOC 0134Z 272DEG 9KT 3690 8222
$$1 follow-up statement
666
WWUS54 KMRX 040146
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
946 PM EDT SUN JUL 3 2011
VAC195-040155-
/O.CAN.KMRX.SV.W.0330.000000T0000Z-110704T0200Z/
WISE VA-
946 PM EDT SUN JUL 3 2011
...THE SEVERE THUNDERSTORM WARNING FOR WISE COUNTY IS CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS EXITED WISE COUNTY.
LAT...LON 3705 8182 3696 8179 3687 8194 3688 8199
3685 8209 3682 8211 3680 8211 3683 8230
3700 8226 3702 8222 3705 8210 3704 8207
3707 8202 3712 8201 3714 8191
TIME...MOT...LOC 0145Z 272DEG 9KT 3690 8219
$$
VAC167-040200-
/O.CON.KMRX.SV.W.0330.000000T0000Z-110704T0200Z/
RUSSELL VA-
946 PM EDT SUN JUL 3 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR RUSSELL COUNTY...
AT 939 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR CLEVELAND...OR 7 MILES WEST OF LEBANON...MOVING EAST AT
10 MPH.
LOCATIONS IN THE WARNING INCLUDE...
LEBANON...CLEVELAND...HANSONVILLE...ROSEDALE...HONAKER AND DYE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3705 8182 3696 8179 3687 8194 3688 8199
3685 8209 3682 8211 3680 8211 3683 8230
3700 8226 3702 8222 3705 8210 3704 8207
3707 8202 3712 8201 3714 8191
TIME...MOT...LOC 0145Z 272DEG 9KT 3690 8219
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 9:30 PM EDT, 4 minutes earlier.
Area forecast discussion, Jul 3, 9:30 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 930 PM EDT SUN JUL 3 2011 .DISCUSSION...ISOLATED THUNDERSTORMS FIRING IN THE TERRAIN AREAS THIS EVENING. A FEW HAVE BECOME STRONG WITH GUSTY WINDS...SMALL HAIL...HEAVY RAINS AND DANGEROUS LIGHTNING. ACTIVITY OVER THE OHIO VALLEY HAS WEAKENED. BUT NEW ACTIVITY IN SOUTHERN IN AND NEAR LOUISVILLE MAY INCREASE IN COVERAGE AND SPREAD OUTFLOW BOUNDARIES TO THE SE AFFECTING THE PLATEAU AND SW VIRGINIA LATER TONIGHT. WITH ALL OF THE ACTIVITY IN THE TERAIN AREAS WILL DROP POPS CENTRAL AND SOUTHERN VALLEY THROUGH THE REMAINDER OF THE NIGHT AND CONTINUE CHANCE POPS A COUPLE MORE HOURS THEN ISOLATED THE REST OF THE NIGHT. TEMPERATURES AT 9PM ARE STILL WARM IN THE MID TO UPPER 80S EXCEPT ACROSS SW VA WHERE THUNDERSTORMS MAY HAVE LOWERED TEMPERATURES INTO THE UPPER 70S. UPDATE ALREADY SENT. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TD
Hazardous weather outlook, Jul 3, 5:00 AM EDT, 16 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT SUN JUL 3 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-041000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 500 AM EDT (400 AM CDT) SUN JUL 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A WEAK COLD FRONT WILL SLOWLY APPROACH THE SOUTHERN APPALACHIAN REGION TODAY...TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS. A FEW STORMS MAY BECOME STRONG TO SEVERE THIS AFTERNOON AND TONIGHT...WITH THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THIS FRONTAL BOUNDARY WILL BECOME NEARLY STATIONARY AROUND THE TENNESSEE RIVER VALLEY ON MONDAY...WITH ANOTHER WEAK COLD FRONT APPROACHING THE REGION AGAIN ON THURSDAY. THESE FRONTAL BOUNDARIES WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS OVER THE REGION EACH DAY THIS WEEK...WITH A FEW STORMS POSSIBLY BECOMING STRONG TO SEVERE EACH DAY. THE MAIN THREATS EACH DAY WILL BE THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGHOUT THE WEEK. DMG
In the hours before
Local storm report, Jul 3, 6:59 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
659 PM EDT SUN JUL 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL WISE 36.98N 82.58W
07/03/2011 E0.75 INCH WISE VA LAW ENFORCEMENT
DIME TO PENNY SIZED HAIL FELL FOR APPROXIMATELY 10
MINUTES AND NEARLY COVERED THE GROUND. REPORTED BY
DISPATCH.
0504 PM TSTM WND DMG WISE 36.98N 82.58W
07/03/2011 WISE VA LAW ENFORCEMENT
ONE TREE DOWN IN WISE. REPORTED BY DISPATCH.
&&
FERRELLSpecial weather statement, Jul 3, 8:33 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 833 PM EDT SUN JUL 3 2011 TNZ012-040100- SCOTT TN- 833 PM EDT SUN JUL 3 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 900 PM EDT... AT 831 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LA FOLLETTE. THIS DRIFTING VERY SLOWLY SOUTHEAST. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ONEIDA AND BIG SOUTH FORK NATIONAL REFUGE. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Jul 3, 9:05 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 905 PM EDT SUN JUL 3 2011 TNZ045-040120- UNICOI TN- 905 PM EDT SUN JUL 3 2011 ...SIGNIFICANT WEATHER ADVISORY FOR UNICOI COUNTY UNTIL 920 PM EDT... AT 859 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF RAMSEYTOWN...OR 12 MILES SOUTHWEST OF ERWIN...MOVING EAST AT 5 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS OFUNICOI COUNTY. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Jul 3, 9:16 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 916 PM EDT SUN JUL 3 2011 TNZ046-047-040130- NORTHWEST CARTER TN-SOUTHEAST CARTER TN- 916 PM EDT SUN JUL 3 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CARTER COUNTY UNTIL 930 PM EDT... AT 911 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HAMPTON...OR NEAR ELIZABETHTON...MOVING EAST AT 5 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HAMPTON. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Jul 3, 9:22 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 922 PM EDT SUN JUL 3 2011 VAZ006-040145- RUSSELL VA- 922 PM EDT SUN JUL 3 2011 ...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY UNTIL 945 PM EDT... AT 916 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF CLEVELAND...OR 12 MILES WEST OF LEBANON...MOVING EAST AT 10 MPH. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LEBANON... CLEVELAND...CASTLEWOOD...HANSONVILLE...HONAKER...ROSEDALE AND DYE. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 2:31 PM EDT | Areal Flood Advisory | MRX | Russell, Wise, City of Norton | 3 hr |
| Jul 4, 3:08 PM EDT | Severe Thunderstorm Warning | MRX | Washington, City of Bristol | 31 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.